Lewy Body Dementia in the Emergency Department

Bruce D. Adams, Director, Center for Emergency Medicine,

Other Contributors:

January 16, 2013

Sir,

We applaud the timely study by Kennelly et al and agree fully that ED physicians generally lack proficiency for recognizing and managing behavioral complications of dementia. As they succinctly state, "Failure of physicians to identify and highlight cognitive impairment can lead to disastrous consequences".[1] We venture that ED physicians are even less aware of the unique and potentially lethal emergency management aspects of Lewy Body Dementia (LBD). LBD is a degenerative neurological disease manifested by cognitive impairment, variable Parkinsonism, and marked psychosis exhibiting both auditory and visual hallucinations. LBD is now considered the second most common cause of dementia following only Alzheimer's comprising up to 20-30% of all dementia based on autopsy studies.[2] Differentiating LBD from other dementias can be difficult but the key features are daily fluctuation in cognition and the prominent hallucinations (paradoxically they are not distressful to the patient). DLB strikes its victims from late middle age up and respects no boundaries as to gender or race.[3]

ED patients with LBD require careful and distinctive pharmacologic management of their agitation and psychotic symptoms. Administering typical neuroleptics will precipitate serious complications ranging from extrapyramidal symptoms to severe sedation to the often lethal neuroleptic malignant syndrome (NMS). Up to 50% percent of individuals with LBD are at an increased risk of these acute reactions to neuroleptics.[2].

The pathophysiology of this phenomenon is based on the finding that neurons of the basal nucleus of Meynert and substantia nigra are reduced in LBD thus preferentially depleting acetylcholine and dopamine neurotransmitters. The typical antipsychotics, such as haloperidol (Haldol), fluphenazine (Prolixin), and chlorpromazine (Thorazine), block postsynaptic mesolimbic dopaminergic D1 and D2 receptors which can typically be helpful for reducing delirium and hallucinations in most patients with Alzheimer's. The specific neurotransmitter deficits in LBD however prevent up-regulation of D2 receptors in the affected brain centers thus uniquely sensitizing these patients to the EPS adverse effects of antipsychotics.[2] Not only can this exacerbate acute problems but it may worsen cognitive ability of these patients over the long term. LBD experts recommend the use of newer and more selective atypical antipsychotic agents. Importantly, however, case reports show that even these newer agents are not immune to inducing NMS in LBD, so small and carefully titrated doses are advised.[4] Employing non- pharmacologic modalities and the judicious of short acting benzodiazepines is also advised. Because the Emergency Medicine community is largely unaware of these unique hazards, the Lewy Body Dementia Association provides helpful guidelines for ED staff to safely treat these unique patients at http://www.lbda.org.

1. Kennelly SP, Morley D, Coughlan T, et al. Knowledge, skills and attitudes of doctors towards assessing cognition in older patients in the emergency department. Postgraduate medical journal 2012 doi: 10.1136/postgradmedj-2012-131226.

2. Baskys A. Lewy body dementia: the litmus test for neuroleptic sensitivity and extrapyramidal symptoms. J Clin Psychiatry 2004;65 Suppl 11:16-22

3. Latto J, Jan F. Dementia with Lewy Bodies: Clinical Review. British Journal of Medical Practitioners 2008;1(1):10 - 14

4. Weintraub D, Hurtig HI. Presentation and management of psychosis in Parkinson's disease and dementia with Lewy bodies. Am J Psychiatry 2007;164(10):1491-8

Conflict of Interest:

None declared

Conflict of Interest

None declared